Alert archive / California / Wind Advisories in 2023
Wind Advisory 25, NWS San Diego, CA
NWS San Diego, CA issued this wind advisory at Mar 26, 2023, 1:27 PM PDT for 4 counties in California. It took effect at Mar 27, 2023, 12:00 AM PDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Mar 26, 2023, 1:27 PM PDT (20:27 UTC)
- In effect from
- Mar 27, 2023, 12:00 AM PDT
- Expired
- Mar 27, 2023, 2:00 PM PDT
- In force
- 14 hr
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1198 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
783 WWUS76 KSGX 262027 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 127 PM PDT Sun Mar 26 2023 CAZ048-050-057-554-270500- /O.NEW.KSGX.WI.Y.0025.230327T0700Z-230327T2100Z/ San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys-Santa Ana Mountains and Foothills- Orange County Inland Areas- Including the cities of Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, El Cajon, San Marcos, La Mesa, Santee, Poway, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 127 PM PDT Sun Mar 26 2023 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM PDT MONDAY... * WHAT...Northeast winds 20 to 30 mph with gusts to 50 mph expected. * WHERE...San Bernardino and Riverside County Valleys-The Inland Empire, San Diego County Valleys, Santa Ana Mountains and Foothills and Orange County Inland Areas. * WHEN...From midnight tonight to 2 PM PDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ EA
3 follow-up statements
930 WWUS76 KSGX 270417 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 917 PM PDT Sun Mar 26 2023 CAZ048-050-057-554-271300- /O.CON.KSGX.WI.Y.0025.230327T0700Z-230327T2100Z/ San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys-Santa Ana Mountains and Foothills- Orange County Inland Areas- Including the cities of Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, El Cajon, San Marcos, La Mesa, Santee, Poway, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 917 PM PDT Sun Mar 26 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT MONDAY... * WHAT...Northeast winds 20 to 30 mph with local gusts to 50 mph expected. * WHERE...San Bernardino and Riverside County Valleys-The Inland Empire, San Diego County Valleys, Santa Ana Mountains and Foothills and Orange County Inland Areas. * WHEN...From midnight tonight to 2 PM PDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Maxwell
003 WWUS76 KSGX 270904 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 204 AM PDT Mon Mar 27 2023 CAZ048-050-057-554-272100- /O.CON.KSGX.WI.Y.0025.000000T0000Z-230327T2100Z/ San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys-Santa Ana Mountains and Foothills- Orange County Inland Areas- Including the cities of Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, El Cajon, San Marcos, La Mesa, Santee, Poway, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 204 AM PDT Mon Mar 27 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON... * WHAT...Northeast winds 15 to 25 mph with gusts to 45 mph. * WHERE...San Bernardino and Riverside County Valleys-The Inland Empire, San Diego County Valleys, Santa Ana Mountains and Foothills and Orange County Inland Areas. * WHEN...Until 2 PM PDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 17
830 WWUS76 KSGX 272059 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 159 PM PDT Mon Mar 27 2023 CAZ048-050-057-554-272200- /O.EXP.KSGX.WI.Y.0025.000000T0000Z-230327T2100Z/ San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys-Santa Ana Mountains and Foothills- Orange County Inland Areas- Including the cities of Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, El Cajon, San Marcos, La Mesa, Santee, Poway, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 159 PM PDT Mon Mar 27 2023 ...WIND ADVISORY WILL EXPIRE AT 2 PM PDT THIS AFTERNOON... Locally gusty offshore winds may persist for several hours this afternoon. Use caution if traveling. $$ EA
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Mar 26, 9:14 AM PDT, 4 hours 13 minutes earlier.
Area forecast discussion, Mar 26, 9:14 AM PDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
914 AM PDT Sun Mar 26 2023
.SYNOPSIS...
Dry conditions through early this week. Warmer, with the warmest
day of the week occurring on Monday for the coast and valleys, and
on Tuesday for the mountains and deserts. Brief gusty offshore
winds look to occur Monday morning and afternoon before turning
back onshore on Tuesday. The next storm system will lead to
widespread chances for precipitation and gusty onshore winds by
the middle of this week, tapering off late Thursday into Friday.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
At 9 AM, skies were mostly clear across Southern California with
the exception of some low clouds west of the mountains. It was a
chilly morning, with lows falling into the upper-30s and 40s
across the coast and valleys, the 20s and 30s in the mountains and
High Desert and the upper-40s and 50s for the lower deserts.
Longwave troughing remains dominant over the western two-thirds of
the country today. Negative height anomalies are becoming weaker
today allowing for highs to rise a few degrees over Saturday, and
neutral anomalies and transient ridging supporting greater warming
on Monday. Highs today will still range 5 to 10 degrees below
normal for the coast and valleys, reaching the mid- to upper-60s,
and 8 to 15 degrees below normal in the mountains (highs in the
40s to low-50s) and deserts (highs in the upper-50s in the High
Desert, the mid-70s for the lower deserts).
Breezy onshore winds will strengthen across the mountains and
deserts this afternoon and evening before turning offshore early
on Monday. Offshore flow will be short-lived, likely peaking
tomorrow morning into the afternoon with peak gusts of 40 to 50
mph in wind-prone locations, before turning back onshore on
Tuesday.
Previous Discussion (Issued 223 AM PDT Sun Mar 26 2023)...
At 2 AM PDT, we still had some patchy clouds over the mountains and
offshore, otherwise it was clear and quite cool again, with
temperatures mostly in the lower 40s west of the mountains. Since we
did get a few more showers yesterday over the San Bernardino County
Mountains, it marked seven in a row that precipitation was measured
in our forecast area. Today should be the first day that we will not
have any, as a drier airmass overspreads the region and stability
prevails. We still will have some gusty westerly winds over the
mts/deserts, but cloud cover will be more scattered. It will be
another cool day, with daytime highs forecast to run near 10F below
average inland, and 2-5F below average nearer the coast.
The trough that has been lingering over the West Coast since the
storm last week, will finally lift out today through Tuesday, this
will allow some moderation in temperature, but the nights will
remain chilly with patchy frost in the sheltered valleys. Warmest
day looks to be Monday as high pressure over the Great Basin sends
the winds over SoCal briefly offshore. Tuesday will still be mild,
but the onshore flow will become gusty over the mountains and
deserts, and usher back in the cool marine air over coastal areas.
At the same time, a deep cyclone off of the NorCal Coast will be
poised to resume a southward trajectory, eventually covering the
State in another blanket of rain, snow, and wind. We are seeing
better agreement now in the track of this storm, between the current
runs of the GFS and the ECMWF models. It should remain offshore, and
more of a cut-off system, until it swings across SoCal on Thursday.
We are looking at precipitation starting over northern portions of
the forecast area on Tuesday night, and then covering the entire
area on Wednesday. Given the slow movement of this system, Thursday
will be a wet day as well. PWAT values do briefly reach near one
inch during this event, so even though it will not be as wet as the
previous storm, precipitation will be widespread and significant.
Initial QPF is not very impressive when compared to previous storms
this month, but will likely be adjusted as we near the event. In the
mountains, preliminary indications are for modest snowfall
accumulation above 5000 feet. Again, this could turn out to be more
significant and should be monitored.
It is going to be cold again with this storm as daytime temperatures
are currently forecast to be from 15-20F below average inland. As it
moves east on Friday, the weekend looks to be dry for now. There
should be a modest warming trend too, except broad troughing just
gets reestablished over the West Coast as another cold system drops
south over the PacNW. The uncertainty comes early next week,
depending on how far south this system digs. A fair number of
ensemble solutions are wet, so it could graze us with some more
light precipitation, but looks more likely at this point to be more
wind and cold than anything else.
The ensemble solutions of all of the major model runs do not turn
completely dry after early next week either. This makes sense, given
the hemispheric pattern continuing to favor troughing along the West
Coast.
&&
.AVIATION...
261530Z...FEW low clouds with bases 2000-3000 feet will continue
through 17-18z this morning. Otherwise, mostly clear skies with
unrestricted vis will prevail through Monday morning.
&&
.MARINE...
Strong northwest winds will briefly weaken this morning then
strengthen again late this afternoon through tonight. Peak gusts
will be 20 to 25 kt with combined seas of 6 to 10 feet. A Small
Craft Advisory remains in effect through 3 AM Monday. Winds and seas
will gradually diminish Monday morning.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...Small Craft Advisory until 3 AM PDT Monday for Coastal Waters
from San Mateo Point to the Mexican Border and out to 30 nm-
Waters from San Mateo Point to the Mexican Border Extending
30 to 60 nm out including San Clemente Island.
&&
PUBLIC...EA/17
AVIATION/MARINE...AdamsNearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.